Alabama, 2008

Hail in Alabama, March 28, 2008

March 28, 2008 · NWS BMX · 2 events in 1 county or zone

Isolated severe thunderstorms dropped large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Isolated severe thunderstorms dropped large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 28, 2:45 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 28, 2:45 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT FRI MAR 28 2008

.SHORT TERM...TONIGHT AND TOMORROW.

SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY
EVENING HOURS...BUT WILL DECREASE IN COVERAGE THROUGH THE NIGHT.
COVERAGE IS EXPECTED TO BE MUCH HIGHER TOMORROW AS AN UPPER LEVEL
SHORT WAVE MOVES THROUGH THE AREA. PLENTY OF SURFACE BASED
INSTABILITY WILL BE IN PLACE WHICH SHOULD ENOUGH TO PRODUCE
THUNDERSTORMS. HOWEVER...WITH LACKING UPPER LEVEL SUPPORT...I AM
NOT EXPECTING THESE STORMS TO BE TOO STRONG.

TEMPERATURES TONIGHT WILL BE RATHER MILD. COLD FRONT WILL REMAIN
ACROSS NORTH ALABAMA ALONG WITH THE COOLER AIRMASS. CLOUDY SKIES
WILL CONTINUE TOMORROW WHICH WILL HELP KEEP TEMPERATURES MILD OR
JUST ABOUT THE SAME AS THEY WERE TODAY.

ARM/10

.LONG TERM...SUNDAY THROUGH FRIDAY.

LITTLE TO NO CHANGES THROUGH THE EXTENDED. THOSE LITTLE CHANGES
MADE WERE MINOR TWEAKS TO POPS ON SATURDAY NIGHT AND SUNDAY.
NORTHWEST TO WEST UPPER-LEVEL FLOW WILL DIMINISH THE ISENTROPIC
EFFECT OF THE BUILDING LOWER BOUNDARY WEDGE...ESPECIALLY SUNDAY
AFTERNOON AND EVENING.

HARD TO ARGUE WITH THE PREVIOUS FORECAST PACKAGE FROM MONDAY ON. WEDGE
BEGINS TO MODIFY AS THE RIDGE/HIGH MOVES OFF INTO THE ATLANTIC...
AND FLOW BECOMES MORE SOUTHERLY. ANOTHER NORTHERN BRANCH TROUGH
WILL GET GOING IN THE MIDWEST...SHOOT ACROSS THE GREAT LAKES...AND
BRING ANOTHER TRAILING/RELATIVELY WEAK COLD FRONT INTO THE
SOUTHEAST DURING THE DAY ON TUESDAY. THIS COLD FRONT SHOULD HAVE
A BIT MORE STEAM AS BOTH THE GFS AND EURO TAKE THE FRONT INTO THE
GULF BEFORE BECOMING STATIONARY...AND THE SURFACE HIGH WILL
TRANSIT THE OHIO VALLEY INSTEAD OF THE ST LAWRENCE RIVER VALLEY.
THE FRONT MAY GET HUNG UP CLOSE ENOUGH TO SOUTHERN PORTIONS TO
PROVIDE SOME LINGERING SHOWERS INTO WEDNESDAY...AS A WAVE MOVES
EASTWARD ALONG THE BOUNDARY. EXPECT TO BE ON THE OUTSKIRTS OF HIGH
PRESSURE FOR THE REMAINDER OF THE FORECAST PERIOD...WITH ANOTHER
SYSTEM APPROACHING ON FRIDAY.

JONES/90
JD/81

&&

.AVIATION...18Z TAF DISCUSSION.

SOME CLOUD PROBLEMS STILL REMAIN ACROSS SOME TAF SITES. BRIEF
PERIODS OF MVFR EXPECTED...BUT FOR THE MOST PART...VFR WILL
PREVAIL. LIGHT SHOWERS COULD APPROACH A FEW TAF SITES THIS
AFTERNOON...BUT WITH COVERAGE BEING SO ISOLATED...DECIDED TO GO
WITH VCSH INSTEAD OF PREVAILING. LOW CLOUDS ARE ONCE AGAIN
EXPECTED TONIGHT AND COULD BE VERY SIMILAR TO THIS MORNING. RAIN
COVERAGE IS EXPECTED TO BE HIGHER TOMORROW...BUT MOST OF IT WILL
BE AFTER 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     53  67  53  65  49 /  50  80  50  20  20
ANNISTON    56  69  54  68  52 /  50  90  50  20  20
BIRMINGHAM  56  70  56  70  55 /  50  90  50  20  20
TUSCALOOSA  57  73  58  75  57 /  50  80  50  20  10
CALERA      57  72  56  71  55 /  40  90  50  20  20
AUBURN      57  72  53  64  50 /  30  80  50  20  20
MONTGOMERY  58  76  58  73  54 /  30  70  40  10  20
TROY        54  76  55  74  54 /  20  50  40  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Mar 28, 12:00 PM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT FRI MAR 28 2008

ALZ011>015-017>050-291800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT FRI MAR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 28, 3:59 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT FRI MAR 28 2008

ALZ023-282230-
TUSCALOOSA-
459 PM CDT FRI MAR 28 2008

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 530 PM
CDT...

AT 500 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR NEW LEXINGTON...OR 16 MILES SOUTHEAST OF FAYETTE...
MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WINDHAM SPRINGS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

16
Special weather statement, Mar 28, 5:31 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT FRI MAR 28 2008

ALZ015-290015-
WALKER-
631 PM CDT FRI MAR 28 2008

...SIGNIFICANT WEATHER ALERT FOR WALKER COUNTY UNTIL 715 PM CDT...

AT 631 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR PARRISH...OR 6 MILES WEST OF CORDOVA...MOVING
NORTHEAST AT 20 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PARRISH.
  CORDOVA.
  MANCHESTER.
  BELOIT.
  LYNNS PARK.
  SIPSEY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Birmingham radar (KBMX), 84 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Walker

When
March 28, 5:48 PM CST
Where
Walker County, 1.83 mi SSE of Jasper
Measured
0.75 in hail
Reported by
Public
Coordinates
33.806, -87.265

Hail, Walker

When
March 28, 6:00 PM CST
Where
Walker County, 0.53 mi NW of Sipsey
Measured
0.75 in hail
Reported by
Public
Coordinates
33.825, -87.087

Penny size hail covered the ground several inches deep in the Sipsey Community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90795, 90797.